Intravenous and inhalational agents: neuroleptic malignant syndrome versus malignant hyperthermia: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Intravenous and inhalational agents: neuroleptic malignant syndrome versus malignant hyperthermia

Sample item

A patient develops fever, muscle rigidity, tachycardia and a raised creatine kinase after surgery. Which finding favours neuroleptic malignant syndrome over malignant hyperthermia?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Lead-pipe rigidity developing over days after an increase in antipsychotic dose

Neuroleptic malignant syndrome follows dopamine blockade or withdrawal of dopaminergic therapy, and evolves over days with rigidity, altered mental state and autonomic instability. Malignant hyperthermia is a pharmacogenetic hypermetabolic crisis within minutes to hours of volatile agents or suxamethonium.

Option by option

  • A. Lead-pipe rigidity developing over days after an increase in antipsychotic dose (correct)

    Correct. A gradual onset after antipsychotic exposure points to neuroleptic malignant syndrome.

  • B. Rapid rise in end-tidal carbon dioxide within minutes of induction

    A sudden early rise in carbon dioxide production is typical of malignant hyperthermia.

  • C. Onset within an hour of exposure to a volatile agent

    Rapid onset after volatile exposure is typical of malignant hyperthermia.

  • D. Masseter spasm after suxamethonium

    Masseter spasm after suxamethonium is a recognised warning for malignant hyperthermia.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is A, Lead-pipe rigidity developing over days after an increase in antipsychotic dose. Neuroleptic malignant syndrome follows dopamine blockade or withdrawal of dopaminergic therapy, and evolves over days with rigidity, altered mental state and autonomic instability.

Why is "Rapid rise in end-tidal carbon dioxide within minutes of induction" not the answer?

A sudden early rise in carbon dioxide production is typical of malignant hyperthermia.

Why is "Onset within an hour of exposure to a volatile agent" not the answer?

Rapid onset after volatile exposure is typical of malignant hyperthermia.

Why is "Masseter spasm after suxamethonium" not the answer?

Masseter spasm after suxamethonium is a recognised warning for malignant hyperthermia.

What concept does this question test?

It tests Intravenous and inhalational agents: neuroleptic malignant syndrome versus malignant hyperthermia in Anaesthesia. Malignant hyperthermia is a pharmacogenetic hypermetabolic crisis within minutes to hours of volatile agents or suxamethonium.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Intravenous and inhalational agents: neuroleptic malignant syndrome versus malignant hyperthermia?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.